CSN Login
Members Online: 7

Coming off prednisone

diazr1's picture
diazr1
Posts: 101
Joined: Mar 2012

I'm going nuts. Feel anxious and nervous. Sore. Anyone experience this while weaning off. Down to 10 mg every other day. Then off by Wednesday

Avantgardener's picture
Avantgardener
Posts: 31
Joined: Apr 2012

Your body is lazy (mine too) - or maybe just efficient. As soon as it figures out that prednisone is falling from the sky, it stops its normal production of steroids, puts its feet up and has a beer. Metaphorically speaking, of course. It's very dangerous to stop prednisone abruptly, because your body has essentially turned off its own natural steroid production - you're not making cortisol on your own anymore, which helps your body regulate blood sugar and keeps your immune system from going haywire. Hence the reason for tapering.

Ask your doctor if you're being weaned off of it too fast. I started at 100 mg. per day in early April, and I'm now at 5 mg. per day every other day. It took a long time to get here - my doctor is really conservative about the tapering schedule. She took 3 weeks just to get me from 10 mg./day to the current dose, and still doesn't want me off it completely yet. It sounds like you may be going a bit too fast.

Prednisone is a tough drug to take. I had lots of symptoms when I was at the higher dosage, including bouncing off the walls because I had so much excess energy. Now that I don't have as much of it my system I find myself wanting a nap in the middle of the day. A total turnaround. Hopefully I will find a happy medium at some point.

Good luck, I hope your doctor can help you get it sorted out.

allyhendrikson
Posts: 9
Joined: Apr 2012

It's a nasty drug, not to be messed around with! The side effects can be very severe if you don't monitor it closely enough. I completely agree with what avantgardener said above, and would call your doc asap to see whether you're being weaned off too fast.

po18guy
Posts: 237
Joined: Nov 2011

As part of my regimen (CHOEP/EPOCH), I took 100mg per day for several days then just chopped it off. This was repeated over two months. What often happens is that some depression or mood changes/swings set in. While I was on it, my metabolism was humming and I got an awful lot done. When off, not so much. Rest is good if you can, as your body is dealing with a sudden and substantial chemical change in addition to daily stresses as well as fighting the cancer.

jimwins's picture
jimwins
Posts: 1975
Joined: Aug 2011

My regimen was similar to po18guy and I was not tapered off.
I simply was put on a high dose during treatment and then it was stopped.
Please know in time it will get better and keep your eyes on the ultimate
goal.

If you are not on anyhing for anxiety, I'd recommend discussing with your doctor. The anti-anxiety medication helped me tremendously - it took the edge off of worry and
nervousness. If you're able, some moderate exercise or safe activities
might help also but you should check with your doctor also.

Hugs and positive thoughts,

Jim
DX: DLBL 4/2011, Chemo completed 10/2011, currently in remission. :)

diazr1's picture
diazr1
Posts: 101
Joined: Mar 2012

I'll be off it after tommorow I take my last 10mg pill. Currently it's onE every other day. Just to read that it was happening to others helped me and kept telling myself it's the meds.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network